Wednesday, October 8, 2008

Breathing is not an option!

I am having escalated problems with an old issue. Since my injury, I have experienced slight problems with breathing. Usually, it was the feeling that diaphragm is sticking when I'm asleep.

I would feel like I had simply stopped breathing on the expiration phase, and my diaphragm had not gone on and taken in the next breath. I woke up out of breath, realising I needed to breathe, and then cognitively taking in a breath to get things going, which was pretty uncomfortable to do.

Now, I am experiencing something new, yet it seems along the same lines as the apnea I've had. I breathe out, then on breathing in, I take a normal breath in, not filling my lungs all the way up, just normally breathing in, but something stops me after I've taken in a bit of a breath, and I can't breathe any air out or in, then my instinct is I have to continue breathing ALL the way in, deeply filling up my lungs before I can comfortably let the air out. It's hard to explain.

My problems used to be only at night. I started sleeping with my CTO vest on and it seems like the breathing is much more normal and comfortable then. I can only stand the CTO being on through half the night. I must, subconsciously, press down hard on the chin brace which, to me, is a sign that I go into a natural position which is bad for the compression of my brainstem. I might fall into a fetal position of sorts and bending the neck/head forward is compressing the brainstem as it passes through the "now too narrow" area of my C1 (according to my doctor in NY). Difficulties with breathing and apnea are definitely signs of brainstem compression.

Today, however, this breathing problem is very pronounced while I'm awake and standing, even just doing dishes (thought I know that doing dishes means leaning over time after time to load the dishwasher.) I can be doing what feels like "no" activity at all, and I breathe in shallowly, and something stops my inspiration...I can't expirate either...so I go ahead and take a deep, deep breath, something I didn't think I'd need and didn't intend to do.

I am now on MSContin (extended release morphine) 30 mgs, twice a day. I heard from my pharmacist that morphine can repress respiration. So, this morning, I took only half a dose and will do the same tonight. Although I felt the MS Contin was very good for the pain issues, I might be seeing that it is exaggerating the issue with breathing that I have.

I am hoping these "in your face" breathing problems will go away. I don't want a problem with my lungs on top of brainstem compression!

But as I've written before, I am really lined out in my mind to have the fusion/halo. I remember the picture of me in the invasive cervical traction halo in NY last November and how young I looked! And I know that I was in a lot of pain and had just gone through what felt like incredible torture before the picture was taken.

A year ago July, I had a very bad bout of food poisoning. When they CT'd my belly, they found lesions on the lower part of my lungs. I am to have my lungs scanned once a year now, just to keep an eye on the lesions. I have my appointment for this Friday to have the scanning done. I don't see this being connected to my breathing problems, I'm not sure why I feel confidently that it is not. But I'm glad I'm having this test done anyway.

If the problems persist or get worse, I will go to a respiratory specialist.

2 comments:

OneSick said...

It is good to see you back and posting, even if the news is not great.

That breathing thing sounds very nasty and distressing. I do wonder if the new meds might be a big factor? I always look at meds first when a new symptom appears, but maybe that is just me.

I hope your doc gets back to you and you can find a workable solution.

-OSM

By His Grace said...

thanks, OSM! I think you are right, the new meds are no good! I'm sick of meds altogether but thankfully, the Percocet helps the most and doesn't affect my emotions. I do worry about problems with my liver from the acetomeniphen in the Percocet, but maybe I'll try oxycodone without the tylenol in it. thanks, my friend!